Volume 9, issue 3 (2005)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 28
Issue 3, 1005–1499
Issue 2, 497–1003
Issue 1, 1–496

Volume 27, 9 issues

Volume 26, 8 issues

Volume 25, 7 issues

Volume 24, 7 issues

Volume 23, 7 issues

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Procedure
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
Other MSP Journals
Stabilization for the automorphisms of free groups with boundaries

Allen Hatcher and Nathalie Wahl

Geometry & Topology 9 (2005) 1295–1336

arXiv: math.GT/0406277


The homology groups of the automorphism group of a free group are known to stabilize as the number of generators of the free group goes to infinity, and this paper relativizes this result to a family of groups that can be defined in terms of homotopy equivalences of a graph fixing a subgraph. This is needed for the second author’s recent work on the relationship between the infinite loop structures on the classifying spaces of mapping class groups of surfaces and automorphism groups of free groups, after stabilization and plus-construction. We show more generally that the homology groups of mapping class groups of most compact orientable 3–manifolds, modulo twists along 2–spheres, stabilize under iterated connected sum with the product of a circle and a 2–sphere, and the stable groups are invariant under connected sum with a solid torus or a ball. These results are proved using complexes of disks and spheres in reducible 3–manifolds.

automorphism groups of free groups, homological stability, mapping class groups of 3–manifolds
Mathematical Subject Classification 2000
Primary: 20F28
Secondary: 57M07
Forward citations
Received: 15 July 2004
Revised: 20 July 2005
Accepted: 4 July 2005
Published: 26 July 2005
Proposed: Martin Bridson
Seconded: Ralph Cohen, Thomas Goodwillie
Correction: 12 May 2008
Allen Hatcher
Mathematics Department
Cornell University
New York 14853
Nathalie Wahl
Aarhus University
116 Ny Munkegade
8000 Aarhus C